Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 111, NWS Des Moines, IA

June 12, 2002Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2002, 5:54 PM CDT for Davis County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2002, 5:54 PM CDT (22:54 UTC)
Expired
Jun 12, 2002, 6:30 PM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Davis County, IA

The radar

The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 122254
SVRDSM
IAC051-122330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIS COUNTY IN SOUTHEAST IOWA

* UNTIL 630 PM CDT

* AT 552 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM NEAR BLOOMFIELD...OR ABOUT 21 MILES SOUTH OF 
  OTTUMWA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR PULASKI AT 600 PM  
  NEAR FLORIS AROUND 600 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR
SOUTHWESTERN IOWA.

LAT...LON 4090 9262 4061 9261 4061 9220 4089 9221

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:35 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 12, 3:35 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED JUN 12 2002

ACTIVE WEATHER STARTING TO PICK UP OVER THE CWA SO I AM GOING OT
KEEP THIS SHORT.  SLOW MOVING FRONT HAS BECOME PROBLEMATIC OVER THE
CWA.  THE ATMOSPHERE IS JUICED ALONG AND SOUTH OF THE BOUNDARY.  LOW
LEVEL FLOW WL INCRS THIS EVNEING AND INTERACT WITH BOUNDARIES LAID
OUT FROM YESTERDAYS CONVECTION AND THE FRONT.  IN ADDITION STRONG
WIND ALOFT WILL AID IN SUSTAINING THUNDERSTORMS OVER THE CWA AND
HELP THEM TO INTENSIFY.  A SHORT WAVE OVER THE PLAINS WILL PUSH
ACROSS THE CWA THIS EVENING.  STORMS WILL INCREASE OVR MAINLY THE
SRN CWA THIS EVENING...SOUTH OF THE FRONT.  HAIL AND WIND APPEARS TO
BE THE MAIN THREAT BUT WE HAVE BEEN NOTICING SOME ROTATION AT SPIN
UP SO SOME LAND SPOUT TYPE ACTIVITY CANNOT BE RULED OUT.

THE MODELS DO FORECAST THE UPR LOW OVR MT TO PUSH E AND SINK SE AS
IT DOES THIS.  THIS WILL PUSH THE BOUNDARY SOUTH OF THE CWA
OVERNIGHT AND END THE PRECIP.  HEAVY RAINS A POSSIBILITY MAINLY SE
SECTIONS BUT STORMS SHOULD MOVE FAST ENOUGH TO HOLD OFF ANY
WIDESPREAD FLASH FLOOD THREAT.  QUIET AND COOL WEATHER AFTER TONIGHT
AS HIGH BUILDS INTO THE CWA.  NEXT CHANCE OF PRECIP COMES LATE
SUNDAY BUT THERE IS NOT GOOD CONTINUITY IN THE MODELS WITH THE
EXTENDED.  THE MODELS WANT TO MAKE THE PATTERN MORE PROGRESSIVE AND
THAT JUST HASNT BEEN THE CASE IN THE PAST NOT IS IT COMMON FOR THIS
TIME OF YEAR.  AS A RESULT I HAVE TRIED TO FINE TUNE THE PRECIP
TIMING.

.DSM...NONE

FAB

In the hours before

Special weather statement, Jun 12, 3:18 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT WED JUN 12 2002

.A WEAK FRONTAL BOUNDARY IN SOUTHERN IOWA WILL FOCUS THUNDERSTORM
DEVELOPMENT OVER THE NEXT FEW HOURS.  A VERY UNSTABLE ENVIRONMENT
AND STRONG WINDS ALOFT ARE SUFFICIENT TO SUSTAIN STRONG TO SEVERE
THUNDERSTORMS.  DAMAGING WINDS AND HAIL ARE THE PRIMARY
THREATS...BUT AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT.  OTHER
STORMS IN EASTERN NEBRASKA WILL MOVE INTO WESTERN AND CENTRAL IOWA
THIS EVENING.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>036-044>047-057-058-131100-
AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON...
ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY
318 PM CDT WED JUN 12 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                       LOW
  DAMAGING WINDS (58+ MPH)      MODERATE        THIS AFTERNOON AND EVENING
  LARGE HAIL (3/4+)            LOW             THIS AFTERNOON AND EVENING
  FLASH FLOODING                LOW             THIS AFTERNOON AND EVENING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...                      LOW             AFTER 5 PM
  TONIGHT...                    LOW             UNTIL MIDNIGHT
  THURSDAY...                   NOT EXPECTED

IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS-
DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO AND WAVERLY
318 PM CDT WED JUN 12 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                       LOW
  DAMAGING WINDS (58+ MPH)      MODERATE        THIS AFTERNOON AND TONIGHT
  LARGE HAIL (3/4+)            LOW             THIS AFTERNOON AND TONIGHT
  FLASH FLOODING                LOW             THIS AFTERNOON AND TONIGHT

* SPOTTER ACTIVATION OUTLOOK
  TODAY...                      LOW             REST OF THIS AFTERNOON
  TONIGHT...                    LOW             THROUGH MIDNIGHT
  THURSDAY...                   NOT EXPECTED

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Special weather statement, Jun 12, 4:19 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT WED JUN 12 2002

IAZ033-034-044-045-057-070-122218-

...SEVERE THUNDERSTORM WATCH #417 THAT WAS IN EFFECT FOR THE COUNTIES
OF...

  AUDUBON               CALHOUN               CARROLL
  CASS                  CRAWFORD              SAC

HAS BEEN CANCELLED AND REPLACED BY TORNADO WATCH NUMBER 420.

FAB
Local storm report, Jun 12, 4:39 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    3 E TRURO                 IA   .88 INCH HAIL
06/12/02   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0425 PM    4 NW NEW VIRGINIA         IA   .88 INCH HAIL
06/12/02   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 12, 5:00 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    PLEASANT HILL             IA   .88 INCH HAIL
06/12/02   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 12, 5:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0519 PM    PLEASANT HILL             IA   1 INCH HAIL
06/12/02   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 12, 5:25 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    ALTOONA                   IA   1 INCH HAIL
06/12/02   POLK                           REPORTED BY KCCI-TV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:34 PM CDTSevere Thunderstorm WarningDMXMadison41 min
Jun 12, 4:15 PM CDTSevere Thunderstorm WarningDMXClarke, Madison45 min
Jun 12, 4:29 PM CDTSevere Thunderstorm WarningDMXWarren31 min
Jun 12, 4:58 PM CDTSevere Thunderstorm WarningDMXPolk32 min
Jun 12, 5:13 PM CDTSevere Thunderstorm WarningDMXPolk, Warren47 min
Jun 12, 5:50 PM CDTFlash Flood WarningDMXPolk6 hr
Jun 12, 5:50 PM CDTSevere Thunderstorm WarningDMXDallas40 min
Jun 12, 6:14 PM CDTSevere Thunderstorm WarningDMXPolk31 min
Jun 12, 6:35 PM CDTFlash Flood WarningDMXDallas3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.